Wyoming, 2007High Wind in Wyoming, December 24, 2007
December 24, 2007 · NWS RIW · 2 events in 2 counties and zones
A tightening pressure gradient ahead of an approaching cold front produced high wind across much of Natrona County. A peak gust of 68 mph was recorded in Casper.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tightening pressure gradient ahead of an approaching cold front produced high wind across much of Natrona County. A peak gust of 68 mph was recorded in Casper. An automated station in western Natrona County measured gusts of 71 and 73 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 3:16 AM MST, 7 hours 44 minutes earlier.
Area forecast discussion, Dec 24, 3:16 AM MST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
316 AM MST MON DEC 24 2007
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
LARGE UPPER LEVEL SHORT-WAVE TROUGH MAKING ITS WAY ASHORE EARLY
THIS MORNING. THE LATEST GFS AND ECMWF IN GOOD AGREEMENT MOVING
THIS TROUGH THROUGH CENTRAL IDAHO TODAY AND THEN THROUGH CENTRAL
WYOMING EARLY TUESDAY MORNING. PUSHED BACK THE TIMING FOR THE
WINTER STORM WARNING TO 12Z TODAY WITH MOST OF THE RADAR ECHOS
STILL IN EASTERN IDAHO. DECIDED ON SNOW ADVISORY FOR THE BIG HORN
MOUNTAINS AND JOHNSON COUNTY WITH ALL MODELS SHOWING STRONG
FRONTOGENESIS TAKING PLACE OVER SOUTHEAST MONTANA EARLY THIS
AFTERNOON...SAGGING THE FRONT AND ASSOCIATED STRONG PRECIPITATION
BAND SOUTHWARD LATE THIS AFTERNOON. STRONG NORTHWEST WIND IN THE
BUFFALO AREA WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW
MAKING TRAVEL VERY DIFFICULT ALONG I-25/I-90 LATE THIS AFTERNOON
THROUGH EARLY EVENING. LOCAL SNOWFALL AMOUNTS NEAR A FOOT ARE
POSSIBLE ALONG NORTH FACING SLOPES IN THE BIG HORN MOUNTAINS AS
VERY STRONG SURFACE AND NEAR SURFACE CONVERGENCE COMBINES WITH
UPSLOPE FLOW AND GOOD LAPSE RATES. ALSO ISSUED A SNOW ADVISORY FOR THE
WESTERN WIND RIVER MOUNTAINS...UPPER GREEN RIVER BASIN FOOTHILLS
AND SOUTHERN LINCOLN COUNTY AS GOOD FRONTOGENETIC FORCING EXPECTED
TO PRODUCE A STRONG FRONTAL BAND OF SNOW DURING THE AFTERNOON.
DURATION THE MAIN ISSUE WITH THESE AREAS BUT WITH GOOD INSTABILITY
PROGGED OVER THESE AREAS DURING THE AFTERNOON...EXPECTING VERY
GOOD SNOWFALL RATES FOR AT LEAST 2-4 HOURS. STRONG SURFACE FRONT
STILL ON TRACK TO PLOW THROUGH THE BIG HORN BASIN EARLY THIS
EVENING AND THEN SOUTHWARD THROUGH THE OWL CREEK MOUNTAINS INTO
THE WIND RIVER BASIN AND CODY FOOTHILLS AROUND 02Z. SNOW IS
EXPECTED ALONG AND BEHIND THE FRONT FOR SEVERAL HOURS BEFORE
WEST-NORTHWEST FLOW DEVELOPS AROUND MIDNIGHT. EXPECTING 1 TO 2 INCH
AMOUNTS IN THE CODY FOOTHILLS...BIG HORN AND WIND RIVER
BASINS...WITH 2 TO 4 INCHES IN THE LANDER FOOTHILLS. SNOWFALL IN
THE CASPER AREA AND MOST OF NATRONA COUNTY EXPECTED TO RAPIDLY
MOVE IN AROUND 03Z WITH 2 TO 4 INCHES LIKELY IN AND AROUND CASPER
WITH UP TO 8 INCHES POSSIBLE FOR CASPER MOUNTAIN. WILL LET THE DAY
SHIFT TAKE ONE MORE LOOK AT DATA WITH THIS TROUGH COMPLETELY
ONSHORE BEFORE DECING ON POTENTIAL WINTER HIGHLIGHTS FOR NATRONA
COUNTY TONIGHT. A TRAILING VERY WEAK SHORT-WAVE TROUGH MOVES
THROUGH THE AREA CHRISTMAS DAY BRINGING WITH IT SOME CLOUDS AND A
FEW MOUNTAIN FLURRIES OR LIGHT SNOW SHOWERS.
NEXT PACIFIC TROUGH STILL EXPECTED TO BEGIN TO IMPACT THE AREA
WEDNESDAY MORNING. LATEST GLOBAL MODELS INDICATING THIS TROUGH
WILL DIG FARTHER SOUTH THROUGH THE GREAT BASIN...PUTTING WESTERN
AND CENTRAL WYOMING UNDER A -37 DEG C COLD POOL AT H5. THIS COLD
POOL EXPECTED TO PRODUCE NUMEROUS MOUNTAIN SNOW SHOWERS WITH
SCATTERED SNOW SHOWERS IN THE BASINS AND VALLEYS WEDNESDAY THROUGH
WEDNESDAY NIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY
THE PARADE OF SYSTEMS PUSHING SOUTHEAST OUT OF THE THE GULF OF
ALASKA INTO WEST WILL CONTINUE THROUGH THE WEEKEND...BUT BOTH THE
00Z ECMWF AND GFS SHOW THE POSSIBILITY OF A HIGH AMPLITUDE RIDGE
DEVELOPING IN THE EASTERN PACIFIC/WEST COAST BY EARLY NEXT WEEK.
A SPLITTING TROUGH IS EXPECTED TO BE EXITING THE AREA ON
THURSDAY...BUT SHOULD STILL WARRANT POPS...ESPECIALLY EAST OF THE
DIVIDE. THEN...A MORE WESTERLY FLOW DEVELOPS WITH LOW AMPLITUDE
SYSTEMS MOVING THROUGH THE WESTERLIES. THIS WILL RESULT IN A
DECENT CHANCE OF A PROLONGED ISENTROPIC UPGLIDE/OROGRAPHIC LIFT
ACROSS THE WEST...ENHANCED BY A FEW SHORTWAVES. THE BEST SHORTWAVE
SEEMS TO AFFECT THE FORECAST AREA FRIDAY NIGHT INTO SATURDAY. BY
EARLY NEXT WEEK...NORTHWEST FLOW COULD DEVELOP WITH RIDGE TO THE
WEST. A FEW DISTURBANCES IN THIS FLOW COULD KEEP AN ACTIVE PATTERN
GOING. EXCEPT FOR THURSDAY...WILL HAVE LITTLE POPS EAST OF THE
DIVIDE...BUT THIS MIGHT CHANGE WITH THE SYSTEM ON SATURDAY...AND
ONCE AND IF NORTHWEST FLOW DEVELOPS EARLY NEXT WEEK. THESE SYSTEMS
AND ASSOCIATED COLD FRONTS WILL RESULT IN BELOW AVERAGE
TEMPERATURES...WITH TEMPS CREEPING TOWARD SEASONAL TEMPS BY THE
END OF THE PERIOD...ESPECIALLY WHERE GOOD MIXING WILL OCCUR.
BASINS...WITH STEEP INVERSIONS WILL PROBABLY REMAIN LOCKED INTO
THE DEEP FREEZE.
&&
.AVIATION...
A STORM SYSTEM WILL MOVE ACROSS THE PACIFIC NORTHWEST AND THE
NORTHERN ROCKIES TOADY AND TONIGHT. THIS STORM WILL PRODUCE UPSLOPE
SNOW ACROSS FAR WESTERN WYOMING AND WILL CREATE MVFR TO IFR
CONDITIONS IN SNOW AT KJAC...KPNA AND KBPI IN THE MORNING THROUGH
MONDAY EVENING. AHEAD OF THIS STORM THE SURFACE PRESSURE GRADIENT
WILL BE STRONG FROM SOUTHERN WYOMING TO EASTERN WYOMING...AND
SOUTHWEST TO WEST WINDS AT KRKS AND KCPR WILL RANGE FROM 10 TO 20 KT
WITH GUSTS AROUND 30 KT FROM THROUGH THE EVENING. A COLD FRONT IN THE
AFTERNOON HAS THE POTENTIAL TO BRING MVFR CONDITIONS IN LIGHT SNOW
TO THE REMAINDER OF TAF SITES MOVING INTO KRIW...KLND AND KCPR WHERE
SNOW ASSOCIATED WITH THE COLD FRONT IS NOT EXPECTED UNTIL AFTER 00Z.
MUCH OF THE AREA WILL SEE MVFR TO IFR CONDITIONS WITH MOUNTAINS AND
HIGHER TERRAIN OBSCURED.
&&
.FIRE WEATHER...
SIGNIFICANT SNOWFALL IS EXPECTED OVER WESTERN AND NORTHEAST WYOMING
TODAY THROUGH TONIGHT. STRONG SOUTHWEST WINDS WILL ACCOMPANY
THIS SYSTEM AS LOW PRESSURE DEVELOPS OVER EASTERN WYOMING MONDAY
AFTERNOON. A STRONG COLD FRONT WILL USHER IN STRONG NORTH WINDS
AND SNOW TO AREAS EAST OF THE DIVIDE THIS AFTERNOON. VERY STRONG
NORTHWEST TO NORTH WINDS IN AND NEAR BUFFALO ARE EXPECTED THIS EVENING.
ANOTHER PACIFIC STORM IS EXPECTED TO BRING SCATTERED SNOW SHOWERS
TO THE DISTRICT ON WEDNESDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 AM EARLY THIS MORNING TO 8 PM MST
THIS EVENING FOR WYZ012-013-023-024.
SNOW ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR WYZ014-025-027.
SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 1 AM MST TUESDAY FOR
WYZ008>011.
SNOW ADVISORY FROM 5 AM EARLY THIS MORNING TO 8 PM MST THIS
EVENING FOR WYZ001.
&&
SHORT TERM...CHURCH
LONG TERM...WM
AVIATION...C.BAKER
FIRE WEATHER...CHURCH
Hazardous weather outlook, Dec 24, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST MON DEC 24 2007
WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST MON DEC 24 2007
...WINTER STORM WARNING IN EFFECT FOR JACKSON HOLE STAR VALLEY TETON
GROS VENTRE SALT AND WYOMING RANGES THROUGH 8 PM THIS EVENING...
...SNOW ADVISORY IN EFFECT THROUGH 8 PM MST THIS EVENING FOR
YELLOWSTONE NATIONAL PARK...
...SNOW ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR WESTERN WIND RIVER MOUNTAINS UPPER GREEN RIVER BASIN
FOOTHILLS AND SOUTHERN LINCOLN COUNTY...
...SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 1 AM MST TUESDAY FOR
BIG HORN MOUNTAINS AND JOHNSON COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL CONTINUE TO DEVELOP ACROSS WESTERN WYOMING THIS MORNING.
SNOW WILL BE LIGHT TO MODERATE DURING THE MORNING AND WILL BECOME
MODERATE TO HEAVY AROUND MIDDAY OVER THE WEST. EAST OF THE DIVIDE...
SNOW WILL DEVELOP AROUND MIDDAY...MAINLY ACROSS THE NORTH...AND
BECOME MODERATE TO HEAVY THIS AFTERNOON...AND SHIFT SOUTH AS A
STRONG COLD FRONT SHIFTS PUSHES SOUTH...EAST OF THE DIVIDE.
TOTAL SNOW ACCUMULATIONS OF 4 TO 9 INCHES ARE ANTICIPATED IN THE
JACKSON HOLE AND THE STAR VALLEY...WITH 8 TO 14 INCHES EXPECTED IN
THE TETONS...GROS VENTRE MOUNTAINS...SALT RANGE AND THE WYOMING
RANGE. SNOWFALL ACCUMULATIONS THROUGH THIS EVENING IN YELLOWSTONE
PARK WILL RANGE FROM 5 TO 10 INCHES IN SOUTHERN PORTIONS OF THE PARK
TO 3 TO 6 INCHES IN THE NORTHERN SECTIONS. SNOW ACCUMULATIONS IN THE
WESTERN WIND RIVER MOUNTAINS...THE UPPER GREEN RIVER BASIN
FOOTHILLS...AND SOUTHERN LINCOLN COUNTY WILL RANGE FROM 2 TO 5
INCHES IN THE LOWER ELEVATIONS WITH 4 TO 9 EXPECTED IN THE
MOUNTAINS. SNOWFALL TOTALS IN THE BIG HORN MOUNTAINS WILL RANGE
FROM 6 TO 10 INCHES WITH 2 TO 5 INCHES EXPECTED IN JOHNSON COUNTY.
WIDESPREAD BLOWING AND DRIFTING IS EXPECTED IN JOHNSON COUNTY LATE
THIS AFTERNOON THROUGH THE EVENING. ONE TO TWO INCHES OF SNOW IS
EXPECTED ACROSS THE WIND RIVER BASIN TONIGHT...WITH 2 TO 4 INCHES
EXPECTED ACROSS NATRONA COUNTY...INCLUDING CASPER...WITH 4 TO 6
INCHES ACROSS CASPER MOUNTAIN.
.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH SUNDAY
ANOTHER PACIFIC STORM SYSTEM IS EXPECTED TO AFFECT THE COWBOY STATE
WEDNESDAY INTO THURSDAY. PLEASE STAY TUNED THIS HOLIDAY SEASON FOR
THE LATEST FORECASTS AS A SERIES OF STORM SYSTEMS WILL CONTINUE TO
IMPACT WESTERN AND CENTRAL WYOMING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE. THANK YOU.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- December 24, 11:00 AM MST to 5:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- December 24, 12:30 PM MST to 5:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, December 24 to 25, 200757 kt wind · 9 events
- Winter Storm and Heavy Snow in Montana, December 24 to 25, 200754 kt wind · 5 events
- Winter Storm in Wyoming, December 24 to 25, 20074 events
- Heavy Snow and Winter Weather in Idaho, December 24, 20074 events
- High Wind in Maine, December 24, 200753 kt wind · 4 events
- Blizzard and Heavy Snow in Alaska, December 24 to 25, 20074 events
- Winter Storm and Heavy Snow in Utah, December 24 to 25, 20074 events
- Winter Storm and Heavy Snow in Wyoming, December 24 to 25, 20072 events
- High Wind in Nevada, December 24 to 25, 200759 kt wind · 2 events
- Heavy Snow in Alaska, December 24 to 25, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65563, 65564.